A Minnesota toddler, Boaz LaQua, was nearly misdiagnosed with leprosy after his skin became addicted to a steroidal eczema cream prescribed by his doctor.
His mother, Savannah, has shared his story in the hopes of warning others who may be dealing with eczema. She had been applying the cream since Boaz was four months old because he was battling mild eczema, and continued the treatment for more than a year.
However, the cream began to irritate Boaz’s skin, making it so sensitive to other topical creams that he was bedbound for weeks at a time and forced to wear socks on his hands to prevent scratching. When Savannah stopped using the eczema cream about six months ago, Boaz developed weeping sores and scabs all over his body.
His skin condition has improved significantly since he stopped using the cream completely, but his skin is still healing.
Savannah hopes that her son’s story will warn others about the potential dangers of eczema creams, and urges parents to be cautious when choosing treatments for their children. While she hopes to have another child someday, she plans to take a more holistic approach to treat eczema.
She feels that eczema creams have been scientifically proven to cause damage, so she questions why they are still prescribed. Boaz’s story serves as a reminder of how powerful eczema can be, causing him to be bedridden for weeks and covered in sores across his entire body.
Boaz was ultimately diagnosed with Topical Steroid Withdrawal (TSW), which can occur in the weeks and months after someone quits using steroid medication. The condition was stressful for Savannah and her family, who did not know much about it, nor what would happen, and had to tape socks to Boaz’s hands to prevent constant scratching. The condition was like chronic itchiness with open sores.
“It was so stressful because we didn’t know much about Topical Steroid Withdraw, also we didn’t know what was going to happen, whether he would recover or lose his life,” said Savannah. “We had to tape socks to his hands because he was constantly scratching. It was like chronic itchiness, and there were open sores.”
In sharing Boaz’s story, Savannah hopes that other parents can avoid the pain and trauma her family has endured. She believes that doctors and patients alike should be more informed about the risks of using steroidal eczema cream, so that other children do not have to experience the same ordeal as her son.